Could Medication Overuse Be Causing Your Headaches? Join a Study

mots_logo_bannerHeadaches are a prevalent complaint among EDSers and it seems there’s no end to the possible reasons for them; including the very medications used to treat them. In fact, the very reason no more than 11 triptans a month are prescribed to migraine patients is because taking too many triptans can actually cause headaches. This is also true of Tylenol and Motrin; take too much or take it daily and you just might end up with a headache that won’t go away.

Recently, a study that examined how best to deal with just these types of headaches came out. The primary question the researchers hoped to answer was how best to treat these headaches and users were broken into two groups:

Methods Medication-overuse headache patients were included in a prospective, outpatient study and randomized to two months’ detoxification with either a) no analgesics or acute migraine-medication (program A), or b) acute medication restricted to two days/week (program B). Detoxification was followed by preventives if indicated. Patients were followed up at 2, 6 and 12 months. Percentage reduction in headache days/month after 6 months was the primary outcome. Results We included 72 medication-overuse headache patients with a primary migraine and/or tension-type headache diagnosis. Fifty-nine completed detoxification, 58 (81%) were followed up at month 6 and 53 (74%) at month 12. At month 6, program A reduced headache days/month by 46% (95% CI 34-58) compared with 22% (95% CI 11-34) in program-B ( p = 0.005), and 70% in program A versus 42% in program B were reverted to episodic headache ( p = 0.04). Migraine-days/month were reduced by 7.2 in program A ( p < 0.001) and 3.6 in program B ( p = 0.002) after 6 months. Conclusion Both detoxification programs were very effective. Detoxification without analgesics or acute migraine-medication was the most effective program. (Complete detoxification is the most effective treatment of medication-overuse headache: A randomized controlled open-label trial).

From these results, it appears that the best way to overcome these headaches is to quit the medication causing them cold turkey and I tend to agree with this view. My husband actually went through this just last summer with Tylenol use. He was taking 2 doses every day to combat back pain, but ended up with daily headaches that just wouldn’t go away. The doctor prescribed him triptans, which helped, but of course the headaches simply kept returning until they suggested he quit the Tylernol cold turkey. It took several weeks, but sure enough, he was soon headache free.

Along these same lines, I recently agreed to become the guinea pig in another medication overuse study, this one specifically for migraine sufferers called the MOTS Trial. I have suffered migraines for years and take Topamax as a preventive, but I still experience a considerable number of migraines that I use rizatriptan to treat. It turns out I’ve been using more than I’m supposed to. So, the doctor asked me if I’d like to join the trial. I agreed. I feel a bit like a masochist, as of course I was selected for the group who has to abstain from using triptans altogether, but if I am indeed causing myself more migraines, I want to break this cycle. It’s way too soon to say if it’s having any effect, but I hope it does.

Here is the information for the study in case anyone else would like to join (there are 30 sites nationwide) or learn more about it. It does pay a small stipend for your visits and isn’t overly time consuming or anything and since it doesn’t require you to take some unknown drug, it’s a pretty safe study to be in. The doctor also gave me a completely different medication to use to treat my head pain so it’s not like you get pulled off your triptans and left to suffer. You can also go in and get adjustments to your medication as necessary if you have any problems or you may leave the study anytime you deem necessary.

Advertisements

4 thoughts on “Could Medication Overuse Be Causing Your Headaches? Join a Study

  1. Reblogged this on FibroFlutters – Support Group Website and commented:
    CAPRICIOUS LESTRANGE | Could Medication Overuse Be Causing Your Headaches? Join a Study
    https://zebrapit.wordpress.com/2017/11/22/could-medication-overuse-be-causing-your-headaches-join-a-study/
    Posted in EDS, ME/CFS & FMS Resources, MigraineTagged Axert, chronic migraine, EDS, Head pain, Headache, Imitrex, Maxalt, Medication Overuse, Medication Study, migraines, MOTS Trial, Sumatriptan, topamax, Trial, Triptans, Zomig NOVEMBER 22, 2017 (taken from the blog post)

    Like

  2. Super helpful! I have no doubts that the amount of meds I’m on are causing my migraines, especially the Dilauded. It is a killer for me in pill form! Whew. Wish I could go off of them! Sometimes the pros outweigh the cons though!

    Liked by 1 person

    1. It’s real catch 22. The thing is if you think you’re getting these headaches, they need to give you something else to manage your pain and not just pull you off and let you suffer (they did that to my husband). I feel really fortunate that the beta blocker worked within a month and that the toradol injections are sufficient to keep my pain at bay as an abortive. Now I just need to get my POTS under control AGAIN because I think the beta blocker may be why I’m having increased problems with fatigue. Anyway, if you consider working with your doctor on strategies, make sure they’re prepared to be available to you in case of emergency so you don’t suffer. Good luck!

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s